NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is orthostatic (postural) hypotension?

  1. AA difference of more than 10 mmHg in blood pressure between the two arms
  2. BA fall in blood pressure on standing up, often causing dizziness
  3. CLow blood pressure only during sleep
  4. DHigh blood pressure when lying down
2.Nursing fundamentalsHard

A healthcare assistant (nursing assistant) has recorded a blood pressure of 82/50 mmHg during routine observations but did not report it. What should the registered nurse do first?

  1. AComplete an incident report
  2. BTalk to the healthcare assistant about reporting
  3. CRepeat the observations at the next routine time
  4. DAssess the patient straight away
3.Infection control & patient safetyMedium

While a sterile field is being prepared, the nurse turns away from it to answer a question. What is correct?

  1. AThe field is considered contaminated and must be set up again
  2. BThe field is still sterile because nobody touched it in the meantime
  3. CThe field can be used if it is covered afterwards
  4. DOnly the items nearest the nurse need to be replaced
4.Infection control & patient safetyHard

A nurse working with a patient on contact precautions realizes the gown has a tear at the sleeve. What should the nurse do?

  1. APut a second gown on top of the torn one
  2. BMove away from the patient, remove the PPE safely at the doorway, clean hands and re-gown
  3. CCover the tear with a strip of tape and carry on
  4. DContinue working, since the tear is small and only on the sleeve
5.Prioritization & delegationMedium

A registered nurse tells a nursing assistant, “Check on the patient in room 12.” Which right of delegation is missing?

  1. ARight directions and communication
  2. BRight task for the setting
  3. CRight person for the task
  4. DRight circumstance
6.Prioritization & delegationHard

A patient arrives at the emergency department with a plan to end their life, but has normal vital signs. Which ESI level fits best?

  1. ALevel 2
  2. BLevel 5
  3. CLevel 4
  4. DLevel 1
7.Clinical nursingMedium

A patient's seizure has lasted more than five minutes. What does this mean?

  1. AIt should be treated as status epilepticus and emergency medication given
  2. BPlace something in the mouth to prevent tongue biting
  3. CRestrain the limbs to stop the movements
  4. DIt is normal and needs no treatment
8.Clinical nursingHard

Which patient should a ward nurse assess first at the start of a shift?

  1. AA patient asking for a laxative
  2. BA patient awaiting discharge with stable observations
  3. CA patient with new-onset confusion and a respiratory rate of 28/min
  4. DA patient with chronic back pain scored 4/10
9.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. AOverhydration
  2. BLow-protein diet
  3. CDehydration
  4. DLiver failure
10.Lab values & electrolytesHard

A patient with severe vomiting has a potassium of 3.0 mEq/L, a chloride of 88 mEq/L and a high bicarbonate. What pattern does this show?

  1. AHigh potassium with metabolic acidosis caused by dehydration
  2. BLoss of stomach acid: low potassium and chloride, metabolic alkalosis
  3. CNormal results that need no follow-up
  4. DDiabetic ketoacidosis with a high anion gap
11.PharmacologyMedium

Which adverse effect is typical of metoclopramide, especially in young people?

  1. ADry cough
  2. BSevere constipation
  3. CLow blood glucose
  4. DExtrapyramidal movement disorders such as acute dystonia
12.PharmacologyHard

A woman with epilepsy who takes an antiepileptic drug plans to become pregnant. Which advice is standard?

  1. AAvoid folic acid because it lowers drug levels
  2. BStop all antiepileptic drugs straight away as soon as she stops contraception
  3. CTake folic acid before conception and seek specialist review of her medication
  4. DNo change is needed, as antiepileptics carry no risk in pregnancy
13.Med-surg: cardiovascular & respiratoryMedium

A patient has a heart rate of 36/min with hypotension and dizziness. Which drug is usually the first choice?

  1. AOral bisoprolol
  2. BIntravenous adenosine
  3. CIntravenous atropine
  4. DIntravenous amiodarone
14.Med-surg: cardiovascular & respiratoryHard

A patient with heart failure has gained 2.5 kg in three days, has new crackles at both bases and now sleeps on four pillows. BP 138/84 mmHg, SpO₂ 93% on air. What is the priority?

  1. ALay the patient flat to rest the heart and lower demand
  2. BEncourage extra oral fluids to protect the kidneys
  3. CSit the patient up, assess fully and report the fluid overload
  4. DRecord the weight and check it again at the end of the next week
15.Med-surg: neuro, endocrine & renalMedium

Which complication of haemodialysis causes headache, nausea, restlessness and sometimes seizures, especially in the first sessions?

  1. ADialysis disequilibrium syndrome
  2. BBacterial peritonitis
  3. CDialysate hypoglycaemia
  4. DVenous air embolism through the lines
16.Med-surg: neuro, endocrine & renalHard

A patient on long-term high-dose prednisolone is three days after bowel surgery. They report only mild abdominal pain, but the heart rate has risen to 115/min and the temperature is 37.4 °C. Why should the nurse be especially concerned?

  1. AThe mild pain shows that the bowel is healing as expected
  2. BSteroids can mask fever, pain and peritonism, hiding complications
  3. CSteroids protect against infection, so sepsis is very unlikely
  4. DSteroids cause tachycardia in all patients, so no action is needed
17.Med-surg: GI, perioperative & oncologyMedium

Which complication is more typical of Crohn's disease than of ulcerative colitis?

  1. ADisease that is cured by removing the colon
  2. BFistulas between the bowel and other organs
  3. CInflammation limited to the rectal lining
  4. DBleeding only from the rectum
18.Med-surg: GI, perioperative & oncologyHard

A patient with facial burns from a house fire was talking normally on arrival. Two hours later, the voice is hoarse and there is stridor. What should the nurse do?

  1. ACall for urgent anaesthetic help, as the airway is swelling
  2. BLay the patient flat to help them sleep
  3. CEncourage the patient to rest the voice and reassess tomorrow
  4. DGive a warm drink to soothe the throat
19.Maternity & obstetric nursingMedium

Which complication should the nurse monitor for after an epidural is started in labour?

  1. AIncreased bladder sensation
  2. BMaternal hyperglycaemia
  3. CMaternal hypotension
  4. DMaternal hypertension
20.Maternity & obstetric nursingHard

Which statement by a woman being discharged after birth shows a need for further teaching?

  1. A"I should report a painful, swollen calf straight away."
  2. B"I should change my pads regularly and wash my hands."
  3. C"I should call if my bleeding gets heavier or smells bad."
  4. D"I can use tampons for the bleeding as soon as I get home."
21.Pediatric nursingMedium

Which finding is an early sign of shock in a child?

  1. AA fast heart rate with a prolonged capillary refill
  2. BA warm, flushed child with a strong, bounding pulse
  3. CSlow, deep breathing with a normal heart rate
  4. DLow blood pressure with a slow heart rate and pauses in breathing
22.Pediatric nursingHard

Which phone call should the nurse return first?

  1. AA parent of a 3-year-old with a runny nose and a mild cough for 2 days
  2. BA parent of a 5-month-old who has had no wet nappy for 12 hours and is very sleepy
  3. CA parent of a 7-year-old with a faint rash 3 days into antibiotics, breathing normally
  4. DA parent asking when the next routine vaccines are due
23.Mental health nursingMedium

Which group of findings suggests neuroleptic malignant syndrome?

  1. AWeight gain and raised blood glucose
  2. BHyperreflexia, clonus, diarrhoea, dilated pupils and agitation within hours of a new serotonergic drug
  3. CFine tremor and increased thirst
  4. DHigh fever, severe "lead-pipe" muscle rigidity, confusion, unstable blood pressure and a raised CK
24.Mental health nursingHard

The parent of a child recently diagnosed with autism asks, "Did his vaccines cause this?" What is the most accurate response?

  1. A"Large studies have found no link between vaccines and autism."
  2. B"Yes, the MMR vaccine is a proven cause of autism."
  3. C"Autism is caused by cold and distant parenting styles in early childhood."
  4. D"We don't know, so it is best to stop all of his other vaccines."
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F39.2 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 39.2 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

39.2 °C
T = °F
26.Nursing math & unit conversionsHard
00:0019:3507:30t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 19:35 and finishes at 07:30 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

19:3507:30
t = h
27.Dosage calculationsMedium
024681010 mL

A child weighing 20 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

20 kg2.5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
35 kg132 cmBSA = √(h·w/3600)60 mg/m²D = ? mg

A patient is 132 cm tall and weighs 35 kg. The prescription is 60 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

132 cm35 kg60 mg/m²
D = mg
29.IV infusion ratesMedium
V = ?15 gtt/mL20 gtt/min3 h

A drip runs at 20 gtt/min through a set of 15 gtt/mL. How many millilitres V does the patient receive in 3 hours?

20 gtt/min15 gtt/mL3 h
V = mL
30.IV infusion ratesHard
500 mg50 mL15 mL/h? mg/h

A bag contains 500 mg of a drug in 50 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

500 mg/50 mL15 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
12 500 units250 mLheparin? mL/h78 kg20 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 12 500 units of heparin in 250 mL. The order is 20 units/kg/h for a patient who weighs 78 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

12 500 units/250 mL20 units/kg/h78 kg
R = mL/h
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine40 mL/h57 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 400 mg in 250 mL runs at 40 mL/h. The patient weighs 57 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

400 mg/250 mL40 mL/h57 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk240 mLjuice200 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 50 mLurine450 mLurine400 mLurine450 mLwound drain80 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

milk: 240 mLjuice: 200 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 450 mLurine: 400 mLurine: 450 mLwound drain: 80 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL200 mL infused80 mL/h14:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 80 mL/h. At 14:30, 200 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL200 mL infused80 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: walks occasionally; mobility: slightly limited; nutrition: adequate; friction and shear: problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 165/min, a cry, cough or sneeze when stimulated, active movement and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 80 mmHg (10.7 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 80 mmHg (10.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 28% oxygen shows PaO₂ 75 mmHg (10.0 kPa) and PaCO₂ 35 mmHg (4.7 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 28%PaO₂ 75 mmHg (10.0 kPa)PaCO₂ 35 mmHg (4.7 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)third-degree (complete) AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2third-degree (complete) AV block
  3. 3second-degree AV block type II
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: B · A fall in blood pressure on standing up, often causing dizziness

Why this is the answer

Orthostatic hypotension is a drop in blood pressure when moving to an upright position. It is common in older people and with some medicines and increases fall risk.

Answer

B · A fall in blood pressure on standing up, often causing dizziness
2.Nursing fundamentals

Answer: D · Assess the patient straight away

Why this is the answer

A low blood pressure may mean deterioration, so the nurse assesses the patient at once and escalates if needed. Feedback to the assistant and reporting follow afterwards.

Answer

D · Assess the patient straight away
3.Infection control & patient safety

Answer: A · The field is considered contaminated and must be set up again

Why this is the answer

A sterile field must be kept in view at all times. If sterility cannot be confirmed, the field is treated as contaminated. The rule is: if in doubt, consider it non-sterile.

Answer

A · The field is considered contaminated and must be set up again
4.Infection control & patient safety

Answer: B · Move away from the patient, remove the PPE safely at the doorway, clean hands and re-gown

Why this is the answer

Torn PPE allows contamination of skin and clothing. When it is safe, the nurse moves away from the patient, removes PPE in the correct order at the doorway or in the anteroom, cleans their hands and puts on new PPE.

Answer

B · Move away from the patient, remove the PPE safely at the doorway, clean hands and re-gown
5.Prioritization & delegation

Answer: A · Right directions and communication

Why this is the answer

“Check on” does not say what to measure, when, or which findings to report. A clear instruction would be, for example, “Measure his blood pressure and pulse at 10:00 and tell me at once if the systolic is below 100.”

Answer

A · Right directions and communication
6.Prioritization & delegation

Answer: A · Level 2

Why this is the answer

Active suicidal ideation with a plan is a high-risk situation, so the patient is ESI level 2. They need prompt evaluation and a safe environment with close observation.

Answer

A · Level 2
7.Clinical nursing

Answer: A · It should be treated as status epilepticus and emergency medication given

Why this is the answer

A seizure lasting five minutes or longer, or repeated seizures without recovery, is treated as status epilepticus. Protect from injury, give oxygen and give emergency anticonvulsants as prescribed.

Answer

A · It should be treated as status epilepticus and emergency medication given
8.Clinical nursing

Answer: C · A patient with new-onset confusion and a respiratory rate of 28/min

Why this is the answer

New confusion with tachypnoea suggests acute deterioration, such as sepsis or hypoxia. Patients with stable chronic problems can wait.

Answer

C · A patient with new-onset confusion and a respiratory rate of 28/min
9.Lab values & electrolytes

Answer: C · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.Checked against: BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

C · Dehydration
10.Lab values & electrolytes

Answer: B · Loss of stomach acid: low potassium and chloride, metabolic alkalosis

Why this is the answer

Vomiting removes hydrochloric acid, so chloride falls and bicarbonate rises (metabolic alkalosis). The kidneys then lose potassium. Replacement usually includes 0.9% sodium chloride with potassium as prescribed.Checked against: Alkalosis · StatPearls (NCBI Bookshelf) (2024)

Answer

B · Loss of stomach acid: low potassium and chloride, metabolic alkalosis
11.Pharmacology

Answer: D · Extrapyramidal movement disorders such as acute dystonia

Why this is the answer

Metoclopramide is a dopamine D2 antagonist. Blocking dopamine in the basal ganglia can cause dystonia and other extrapyramidal effects, more often in young adults.

Answer

D · Extrapyramidal movement disorders such as acute dystonia
12.Pharmacology

Answer: C · Take folic acid before conception and seek specialist review of her medication

Why this is the answer

Folic acid before and in early pregnancy reduces the risk of neural tube defects. Medication should be reviewed before conception, but drugs should not be stopped suddenly because uncontrolled seizures are also dangerous.

Answer

C · Take folic acid before conception and seek specialist review of her medication
13.Med-surg: cardiovascular & respiratory

Answer: C · Intravenous atropine

Why this is the answer

Atropine is an antimuscarinic that removes vagal tone and raises the heart rate. It is first-line for symptomatic bradycardia. If it fails, other options include a drug infusion or cardiac pacing. Adenosine, bisoprolol and amiodarone all slow conduction.

Answer

C · Intravenous atropine
14.Med-surg: cardiovascular & respiratory

Answer: C · Sit the patient up, assess fully and report the fluid overload

Why this is the answer

Rapid weight gain with crackles and orthopnoea indicates fluid overload and worsening heart failure. Sitting upright reduces venous return and eases breathing. The nurse completes an assessment (oxygen trend, fluid balance, oedema) and escalates so the prescriber can adjust diuretics. More fluid or lying flat would worsen congestion.

Answer

C · Sit the patient up, assess fully and report the fluid overload
15.Med-surg: neuro, endocrine & renal

Answer: A · Dialysis disequilibrium syndrome

Why this is the answer

Rapid removal of urea from the blood creates an osmotic gradient, so water moves into brain cells, causing cerebral oedema. It is prevented by shorter, gentler first sessions.

Answer

A · Dialysis disequilibrium syndrome
16.Med-surg: neuro, endocrine & renal

Answer: B · Steroids can mask fever, pain and peritonism, hiding complications

Why this is the answer

Long-term steroids blunt fever, pain and abdominal rigidity, so an anastomotic leak, abscess or perforation may present only with subtle signs such as tachycardia. The nurse should assess thoroughly and escalate early. These patients also need steroid cover around surgery to prevent adrenal crisis.

Answer

B · Steroids can mask fever, pain and peritonism, hiding complications
17.Med-surg: GI, perioperative & oncology

Answer: B · Fistulas between the bowel and other organs

Why this is the answer

Transmural inflammation in Crohn's disease can create fistulas, abscesses and strictures. Ulcerative colitis is mucosal, and removing the colon and rectum is curative.

Answer

B · Fistulas between the bowel and other organs
18.Med-surg: GI, perioperative & oncology

Answer: A · Call for urgent anaesthetic help, as the airway is swelling

Why this is the answer

Progressive hoarseness and stridor after a facial or inhalation burn mean the airway is narrowing. Early intubation by an experienced anaesthetist is needed before swelling makes it impossible. The patient is sat up and given oxygen.

Answer

A · Call for urgent anaesthetic help, as the airway is swelling
19.Maternity & obstetric nursing

Answer: C · Maternal hypotension

Why this is the answer

An epidural causes vasodilation, so blood pressure can fall, which reduces blood flow to the placenta. Blood pressure and the fetal heart rate are checked frequently, and bladder distension is common because sensation is reduced.

Answer

C · Maternal hypotension
20.Maternity & obstetric nursing

Answer: D · "I can use tampons for the bleeding as soon as I get home."

Why this is the answer

Tampons are avoided until lochia has stopped and the postnatal check is done, because they increase the risk of infection. The other statements are correct.

Answer

D · "I can use tampons for the bleeding as soon as I get home."
21.Pediatric nursing

Answer: A · A fast heart rate with a prolonged capillary refill

Why this is the answer

Children maintain their blood pressure until late in shock. Early signs include tachycardia, prolonged capillary refill, cool peripheries, reduced urine output and changes in behaviour.

Answer

A · A fast heart rate with a prolonged capillary refill
22.Pediatric nursing

Answer: B · A parent of a 5-month-old who has had no wet nappy for 12 hours and is very sleepy

Why this is the answer

No urine for 12 hours and lethargy in an infant suggest significant dehydration and possible shock, which needs urgent assessment. The other calls involve mild or non-urgent problems.

Answer

B · A parent of a 5-month-old who has had no wet nappy for 12 hours and is very sleepy
23.Mental health nursing

Answer: D · High fever, severe "lead-pipe" muscle rigidity, confusion, unstable blood pressure and a raised CK

Why this is the answer

NMS usually develops over days, with hyperthermia, rigidity, altered consciousness, autonomic instability and raised creatine kinase. The antipsychotic is stopped and urgent medical care is given.

Answer

D · High fever, severe "lead-pipe" muscle rigidity, confusion, unstable blood pressure and a raised CK
24.Mental health nursing

Answer: A · "Large studies have found no link between vaccines and autism."

Why this is the answer

Large, well-conducted studies have found no link between vaccines and autism, and the paper that first claimed a link was retracted. Autism is a neurodevelopmental condition with strong genetic contributions.

Answer

A · "Large studies have found no link between vaccines and autism."
25.Nursing math & unit conversions

Answer: T = 102.6 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

39.2·9/5 = 70.56

Add 32

T = 70.56 + 32 = 102.6 °F

Answer

T = 102.6 °F
26.Nursing math & unit conversions

Answer: t = 11.92 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

19:35 → 24:00 = 265 min

After midnight

00:00 → 07:30 = 450 min

Total

265 + 450 = 715 min
t = 715/60 = 11.92 h

Answer

t = 11.92 h
27.Dosage calculations

Answer: V = 2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·20 = 50 mg

Volume

V = 50/25 = 2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2 mL
28.Dosage calculations

Answer: D = 67.97 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(132·35/3600) = √1.283 = 1.133 m²

Dose

D = 60·1.133 = 67.97 mg

Answer

D = 67.97 mg
29.IV infusion rates

Answer: V = 240 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/15 = 80 mL/h

Volume

V = 80·3 = 240 mL

Answer

V = 240 mL
30.IV infusion rates

Answer: D = 150 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

500/50 = 10 mg/mL

Dose rate

D = 10·15 = 150 mg/h

Answer

D = 150 mg/h
31.Pediatric & critical-care dosing

Answer: R = 31.2 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

20·78 = 1 560 units/h

Concentration

12 500/250 = 50 units/mL

Pump rate

R = 1560/50 = 31.2 mL/h

Answer

R = 31.2 mL/h
32.Pediatric & critical-care dosing

Answer: D = 18.7 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 000/250 = 1600 mcg/mL

Micrograms per minute

40·1600 = 64000 mcg/h
64000/60 = 1067 mcg/min

Per kilogram

D = 1067/57 = 18.71 ≈ 18.7 mcg/kg/min

Answer

D = 18.7 mcg/kg/min
33.IV fluids & fluid balance

Answer: B = 310 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 240 + 200 = 440 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1690 mL

Total output

450 + 400 + 450 + 80 = 1380 mL

Balance

B = 1690 − 1380 = 310 mL

Answer

B = 310 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 3.8 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 200 = 300 mL

Time

t = 300/80 = 3.75 ≈ 3.8 h

Answer

t = 3.8 h

That is about 3 h 45 min, so the bag runs out at about 18:15.

35.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 1 + 3 + 3 + 3 + 3 + 1 = 14

Answer

B = 14
36.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 165/min → 2
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: active movement → 2
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 2 + 2 + 2 + 1 = 8

Interpretation

8 → reassuring

Answer

reassuring
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 38 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|80 − 40| = 40 mmHg → 4 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·4 = 38 mmol/L

Answer

HCO₃⁻ = 38 mmol/L
38.Arterial blood gas interpretation

Answer: A–a gradient = 80.89 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.28·713 − 35/0.8 = 199.6 − 43.75 = 155.9 mmHg

Gradient

A–a = 155.9 − 75 = 80.89 mmHg

Answer

A–a gradient = 80.89 mmHg
39.ECG rhythm strip interpretation

Answer: QT = 0.46 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

11.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 11.5 × 0.04 s = 0.46 s

Answer

QT = 0.46 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.96 s).

40.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 44 small boxes, 1500 ÷ 44 ≈ 34 per minute.
2. Rhythm: regular, every R–R is 1.76 s.
3. P waves: upright and regular (P–P 0.88 s, 68 per minute), two for every QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions